Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 147, NWS Morristown, TN

July 4, 2004Bledsoe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 4, 2004, 6:16 PM CDT for Bledsoe County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 6:16 PM CDT (23:16 UTC)
Expired
Jul 4, 2004, 6:45 PM CDT
In force
29 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Bledsoe County, TN

The radar

The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 042316
SVRMRX
TNC007-042345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE

* UNTIL 645 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR OLD CUMBERLAND...OR 8 MILES SOUTHWEST OF
  PIKEVILLE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTH OF MOUNT CREST AROUND 620 PM CDT
  BRAYTON AROUND 630 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3567 8539 3549 8542 3538 8524 3571 8498

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:30 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 4, 3:30 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM EDT SUN JUL 4 2004

.DISCUSSION...MCS MOVING QUICKLY EAST ACROSS MIDDLE TN AND NORTHERN
AL IS EXPECTED TO MOVE INTO SOUTHEAST TN EARLY THIS EVENING. HIGHLY
UNSTABLE AIRMASS IS IN ADVANCE OF THE MCS. UPDATING FORECAST TO
INCLUDE SEVERE THUNDERSTORM WATCH FOR SEVERAL COUNTIES IN SOUTHEAST
TN. WILL ALSO RAISE RAIN CHANCES THIS EVENING FOR SOUTHEAST TN AND
THE NORTHERN CUMBERLAND PLATEAU AND CENTRAL VALLEY AS LINE OF
THUNDERSTORMS EXTENDS NORTH INTO KY. HIGH WINDS IS THE MAIN THREAT
WITH THE THUNDERSTORMS THIS EVENING.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD
Hazardous weather outlook, Jul 4, 12:30 PM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
130 PM EDT SUN JUL 4 2004

UPDATED TO INCLUDE POSSIBILITY OF SEVERE WEATHER TONIGHT

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-051000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
130 PM EDT (1230 PM CDT) SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A LARGE THUNDERSTORM COMPLEX NEAR THE MISSISSIPPI RIVER WILL MAKE
ITS WAY EAST OVER THE NEXT SEVERAL HOURS. THERE IS A SLIGHT CHANCE
FOR THIS COMPLEX TO REACH THE EASTERN EDGE OF THE CUMBERLAND PLATEAU
LATE THIS AFTERNOON AND CENTRAL EAST TENNESSEE THIS EVENING. HENCE,
THERE IS A SLIGHT CHANCE FOR STRONG DAMAGING WINDS IN EAST TENNESSEE
AND EXTREME SOUTHWEST NORTH CAROLINA STARTING BEFORE SUNSET AND
EXTENDING INTO THE EVENING HOURS. IT IS LESS LIKELY THAT THIS
COMPLEX WILL REACH NORTHEAST TENNESSEE AND EXTREME SOUTHWEST
VIRGINIA. LARGE HAIL IS LESS LIKELY STILL IN THE REALM OF
POSSIBILITY. HEAVY RAINS MAY OCCUR BUT SHOULD BE RELATIVELY BRIEF,
DUE TO THE STEADY FAIRLY RAPID MOVEMENT OF THE STORMS.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE REGION THROUGH
WEDNESDAY...WITH THE THREAT OF ISOLATED DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL EACH DAY WITH A FEW THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

BB

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.